doi: 10.3934/dcdsb.2021185
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Stable transition layer induced by degeneracy of the spatial inhomogeneities in the Allen-Cahn problem

1. 

Instituto de Matemática e Computação, Universidade Federal de Itajubá, MG, Brazil

2. 

Departamento de Matemática - DM, Universidade Federal de São Carlos, SP, Brazil

Received  January 2021 Revised  May 2021 Early access July 2021

In this article we consider a singularly perturbed Allen-Cahn problem $ u_t = \epsilon^2(a^2u_x)_x+b^2(u-u^3) $, for $ (x,t)\in (0,1)\times\mathbb{R}^+ $, supplied with no-flux boundary condition. The novelty here lies in the fact that the nonnegative spatial inhomogeneities $ a(\cdot) $ and $ b(\cdot) $ are allowed to vanish at some points in $ (0,1) $. Using the variational concept of $ \Gamma $-convergence we prove that, for $ \epsilon $ small, such degeneracy of $ a(\cdot) $ and $ b(\cdot) $ induces the existence of stable stationary solutions which develop internal transition layer as $ \epsilon\to 0 $.

Citation: Maicon Sônego, Arnaldo Simal do Nascimento. Stable transition layer induced by degeneracy of the spatial inhomogeneities in the Allen-Cahn problem. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2021185
References:
[1]

S. AiX. Chen and S. P. Hastings, Layers and spikes in non-homogeneous bistable reaction-diffusion equations, Transactions of the American Mathematical Society, 358 (2006), 3169-3206.  doi: 10.1090/S0002-9947-06-03834-7.  Google Scholar

[2]

F. Alabau-BoussouiraP. Cannarsa and G. Fragnelli, Carleman estimates for degenerate parabolic operators with applications to null controllability, Journal of Evolution Equations, 6 (2006), 161-204.  doi: 10.1007/s00028-006-0222-6.  Google Scholar

[3]

S. M. Allen and J. W. Cahn, A microscopic theory for antiphase boundary motion and its application to antiphase domain coarsening, Acta Metallurgica, 27 (1979), 1085-1095.  doi: 10.1016/0001-6160(79)90196-2.  Google Scholar

[4]

S. B. AngenentJ. Mallet-Paret and L. A. Peletier, Stable transition layers in a semilinear boundary value problem, Journal of Differential Equations, 67 (1987), 212-242.  doi: 10.1016/0022-0396(87)90147-1.  Google Scholar

[5] F. V. Atkinson, Discrete and Continuous Boundary Problems, Academic Press, New York, 1964.   Google Scholar
[6]

I. Boutaayamou, G. Fragnelli and L. Maniar, Carleman estimates for parabolic equations with interior degeneracy and Neumann boundary conditions, Journal d'Analyse Mathématique, 135 (2018), 1–35. doi: 10.1007/s11854-018-0030-2.  Google Scholar

[7]

P. Caldiroli and R. Musina, On a variational degenerate elliptic problem, NoDEA Nonlinear Differential Equations and Applications, 7 (2000), 187-199.  doi: 10.1007/s000300050004.  Google Scholar

[8]

M. Chipot and J. K. Hale, Stable equilibria with variable diffusion, Contemp. Math., 17, Amer. Math. Soc., Providence, RI, 1983, 209–213. doi: 10.1090/conm/017/706100.  Google Scholar

[9]

G. Dal Maso, An Introduction to $\Gamma$-convergence, Progress in Nonlinear Differential Equations and their Applications, Birkhäuser, 8, 1993. doi: 10.1007/978-1-4612-0327-8.  Google Scholar

[10]

A. S. do Nascimento, Local minimizers induced by spatial inhomogeneity with inner transition layer, Jounal of Differential Equations, 133 (1997), 203-223.  doi: 10.1006/jdeq.1996.3206.  Google Scholar

[11] L. Dupaigne, Stable Solutions of Elliptic Partial Differential Equations, CRC Press, 2011.  doi: 10.1201/b10802.  Google Scholar
[12]

G. Fragnelli, G. R. Goldstein, J. A. Goldstein, and S. Romanelli, Generators with interior degeneracy on spaces of $L^2$-type, Electron, J. Differential Equations, (2012), No. 189, 30 pp.  Google Scholar

[13]

G. Fusco and J. K. Hale, Stable equilibria in a scalar parabolic equation with variable diffusion, SIAM Journal on Mathematical Analysis, 16 (1985), 1152-1164.  doi: 10.1137/0516085.  Google Scholar

[14]

E. Giusti, Minimal Surfaces and Functions of Bounded Variation, 80, Birkhäuser, Verlag, Basel, 1984. doi: 10.1007/978-1-4684-9486-0.  Google Scholar

[15]

D. Henry, Geometric Theory of Semilinear Parabolic Equations, Springer Lecture Notes in Mathematics, 840, Springer-Verlag, Berlin-New York, 1981.  Google Scholar

[16]

N. I. Karachalios and N. B. Zographopoulos, On the dynamics of a degenerate parabolic equation: Global bifurcation of stationary states and convergence, Calc. Var. Partial Differential Equations, 25 (2006), 361-393.  doi: 10.1007/s00526-005-0347-4.  Google Scholar

[17]

R. V. Kohn and P. Sternberg, Local minimizers and singular perturbations, Proc. Roy. Soc. Edinburgh Sect. A, 111 (1989), 69-84.  doi: 10.1017/S0308210500025026.  Google Scholar

[18]

K. Kurata and H. Matsuzawa, Multiple stable patterns in a balanced bistable equation with heterogeneous environments, Applicable Analysis, 89 (2010), 1023-1035.  doi: 10.1080/00036811003717947.  Google Scholar

[19]

K. Nakashima, Multi-layered stationary solutions for a spatially inhomogeneous Allen-Cahn equation, J. Differential Equations, 191 (2003), 234-276.  doi: 10.1016/S0022-0396(02)00181-X.  Google Scholar

[20]

K. Nakashima and K. Tanaka, Clustering layers and boundary layers in spatially inhomogeneous phase transition problems, Ann. Inst. H. Poincaré Anal. Non Linéaire, 20 (2003), 107-143.  doi: 10.1016/S0294-1449(02)00008-2.  Google Scholar

[21]

J. Norbury and L.-C. Yeh, The location and stability of interface solutions of an inhomogeneous parabolic problem, SIAM J. Appl. Math., 61 (2000/01), 1418-1430.  doi: 10.1137/S0036139997326491.  Google Scholar

[22]

M. Sônego, On the weakly degenerate Allen-Cahn equation, Advances in Nonlinear Analysis, 9 (2020), 361-371.  doi: 10.1515/anona-2020-0004.  Google Scholar

[23]

P. Sternberg, The effect of a singular perturbation on nonconvex variational problems, Archive for Rational Mechanics and Analysis, 101 (1988), 209-260.  doi: 10.1007/BF00253122.  Google Scholar

[24]

E. Yanagida, Stability of stationary distributions in a space-dependent population growth process, J. Math. Biology, 15 (1982), 37-50.  doi: 10.1007/BF00275787.  Google Scholar

show all references

References:
[1]

S. AiX. Chen and S. P. Hastings, Layers and spikes in non-homogeneous bistable reaction-diffusion equations, Transactions of the American Mathematical Society, 358 (2006), 3169-3206.  doi: 10.1090/S0002-9947-06-03834-7.  Google Scholar

[2]

F. Alabau-BoussouiraP. Cannarsa and G. Fragnelli, Carleman estimates for degenerate parabolic operators with applications to null controllability, Journal of Evolution Equations, 6 (2006), 161-204.  doi: 10.1007/s00028-006-0222-6.  Google Scholar

[3]

S. M. Allen and J. W. Cahn, A microscopic theory for antiphase boundary motion and its application to antiphase domain coarsening, Acta Metallurgica, 27 (1979), 1085-1095.  doi: 10.1016/0001-6160(79)90196-2.  Google Scholar

[4]

S. B. AngenentJ. Mallet-Paret and L. A. Peletier, Stable transition layers in a semilinear boundary value problem, Journal of Differential Equations, 67 (1987), 212-242.  doi: 10.1016/0022-0396(87)90147-1.  Google Scholar

[5] F. V. Atkinson, Discrete and Continuous Boundary Problems, Academic Press, New York, 1964.   Google Scholar
[6]

I. Boutaayamou, G. Fragnelli and L. Maniar, Carleman estimates for parabolic equations with interior degeneracy and Neumann boundary conditions, Journal d'Analyse Mathématique, 135 (2018), 1–35. doi: 10.1007/s11854-018-0030-2.  Google Scholar

[7]

P. Caldiroli and R. Musina, On a variational degenerate elliptic problem, NoDEA Nonlinear Differential Equations and Applications, 7 (2000), 187-199.  doi: 10.1007/s000300050004.  Google Scholar

[8]

M. Chipot and J. K. Hale, Stable equilibria with variable diffusion, Contemp. Math., 17, Amer. Math. Soc., Providence, RI, 1983, 209–213. doi: 10.1090/conm/017/706100.  Google Scholar

[9]

G. Dal Maso, An Introduction to $\Gamma$-convergence, Progress in Nonlinear Differential Equations and their Applications, Birkhäuser, 8, 1993. doi: 10.1007/978-1-4612-0327-8.  Google Scholar

[10]

A. S. do Nascimento, Local minimizers induced by spatial inhomogeneity with inner transition layer, Jounal of Differential Equations, 133 (1997), 203-223.  doi: 10.1006/jdeq.1996.3206.  Google Scholar

[11] L. Dupaigne, Stable Solutions of Elliptic Partial Differential Equations, CRC Press, 2011.  doi: 10.1201/b10802.  Google Scholar
[12]

G. Fragnelli, G. R. Goldstein, J. A. Goldstein, and S. Romanelli, Generators with interior degeneracy on spaces of $L^2$-type, Electron, J. Differential Equations, (2012), No. 189, 30 pp.  Google Scholar

[13]

G. Fusco and J. K. Hale, Stable equilibria in a scalar parabolic equation with variable diffusion, SIAM Journal on Mathematical Analysis, 16 (1985), 1152-1164.  doi: 10.1137/0516085.  Google Scholar

[14]

E. Giusti, Minimal Surfaces and Functions of Bounded Variation, 80, Birkhäuser, Verlag, Basel, 1984. doi: 10.1007/978-1-4684-9486-0.  Google Scholar

[15]

D. Henry, Geometric Theory of Semilinear Parabolic Equations, Springer Lecture Notes in Mathematics, 840, Springer-Verlag, Berlin-New York, 1981.  Google Scholar

[16]

N. I. Karachalios and N. B. Zographopoulos, On the dynamics of a degenerate parabolic equation: Global bifurcation of stationary states and convergence, Calc. Var. Partial Differential Equations, 25 (2006), 361-393.  doi: 10.1007/s00526-005-0347-4.  Google Scholar

[17]

R. V. Kohn and P. Sternberg, Local minimizers and singular perturbations, Proc. Roy. Soc. Edinburgh Sect. A, 111 (1989), 69-84.  doi: 10.1017/S0308210500025026.  Google Scholar

[18]

K. Kurata and H. Matsuzawa, Multiple stable patterns in a balanced bistable equation with heterogeneous environments, Applicable Analysis, 89 (2010), 1023-1035.  doi: 10.1080/00036811003717947.  Google Scholar

[19]

K. Nakashima, Multi-layered stationary solutions for a spatially inhomogeneous Allen-Cahn equation, J. Differential Equations, 191 (2003), 234-276.  doi: 10.1016/S0022-0396(02)00181-X.  Google Scholar

[20]

K. Nakashima and K. Tanaka, Clustering layers and boundary layers in spatially inhomogeneous phase transition problems, Ann. Inst. H. Poincaré Anal. Non Linéaire, 20 (2003), 107-143.  doi: 10.1016/S0294-1449(02)00008-2.  Google Scholar

[21]

J. Norbury and L.-C. Yeh, The location and stability of interface solutions of an inhomogeneous parabolic problem, SIAM J. Appl. Math., 61 (2000/01), 1418-1430.  doi: 10.1137/S0036139997326491.  Google Scholar

[22]

M. Sônego, On the weakly degenerate Allen-Cahn equation, Advances in Nonlinear Analysis, 9 (2020), 361-371.  doi: 10.1515/anona-2020-0004.  Google Scholar

[23]

P. Sternberg, The effect of a singular perturbation on nonconvex variational problems, Archive for Rational Mechanics and Analysis, 101 (1988), 209-260.  doi: 10.1007/BF00253122.  Google Scholar

[24]

E. Yanagida, Stability of stationary distributions in a space-dependent population growth process, J. Math. Biology, 15 (1982), 37-50.  doi: 10.1007/BF00275787.  Google Scholar

[1]

Paul H. Rabinowitz, Ed Stredulinsky. On a class of infinite transition solutions for an Allen-Cahn model equation. Discrete & Continuous Dynamical Systems, 2008, 21 (1) : 319-332. doi: 10.3934/dcds.2008.21.319

[2]

Zhuoran Du, Baishun Lai. Transition layers for an inhomogeneous Allen-Cahn equation in Riemannian manifolds. Discrete & Continuous Dynamical Systems, 2013, 33 (4) : 1407-1429. doi: 10.3934/dcds.2013.33.1407

[3]

Quan Wang, Dongming Yan. On the stability and transition of the Cahn-Hilliard/Allen-Cahn system. Discrete & Continuous Dynamical Systems - B, 2020, 25 (7) : 2607-2620. doi: 10.3934/dcdsb.2020024

[4]

Suting Wei, Jun Yang. Clustering phase transition layers with boundary intersection for an inhomogeneous Allen-Cahn equation. Communications on Pure & Applied Analysis, 2020, 19 (5) : 2575-2616. doi: 10.3934/cpaa.2020113

[5]

Fang Li, Kimie Nakashima. Transition layers for a spatially inhomogeneous Allen-Cahn equation in multi-dimensional domains. Discrete & Continuous Dynamical Systems, 2012, 32 (4) : 1391-1420. doi: 10.3934/dcds.2012.32.1391

[6]

Jun Yang, Xiaolin Yang. Clustered interior phase transition layers for an inhomogeneous Allen-Cahn equation in higher dimensional domains. Communications on Pure & Applied Analysis, 2013, 12 (1) : 303-340. doi: 10.3934/cpaa.2013.12.303

[7]

Yan Hu. Layer solutions for an Allen-Cahn type system driven by the fractional Laplacian. Communications on Pure & Applied Analysis, 2016, 15 (3) : 947-964. doi: 10.3934/cpaa.2016.15.947

[8]

Gianni Gilardi. On an Allen-Cahn type integrodifferential equation. Discrete & Continuous Dynamical Systems - S, 2013, 6 (3) : 703-709. doi: 10.3934/dcdss.2013.6.703

[9]

Georgia Karali, Yuko Nagase. On the existence of solution for a Cahn-Hilliard/Allen-Cahn equation. Discrete & Continuous Dynamical Systems - S, 2014, 7 (1) : 127-137. doi: 10.3934/dcdss.2014.7.127

[10]

Takeshi Ohtsuka, Ken Shirakawa, Noriaki Yamazaki. Optimal control problem for Allen-Cahn type equation associated with total variation energy. Discrete & Continuous Dynamical Systems - S, 2012, 5 (1) : 159-181. doi: 10.3934/dcdss.2012.5.159

[11]

Hongmei Cheng, Rong Yuan. Multidimensional stability of disturbed pyramidal traveling fronts in the Allen-Cahn equation. Discrete & Continuous Dynamical Systems - B, 2015, 20 (4) : 1015-1029. doi: 10.3934/dcdsb.2015.20.1015

[12]

Murat Uzunca, Ayşe Sarıaydın-Filibelioǧlu. Adaptive discontinuous galerkin finite elements for advective Allen-Cahn equation. Numerical Algebra, Control & Optimization, 2021, 11 (2) : 269-281. doi: 10.3934/naco.2020025

[13]

Tatsuki Mori, Kousuke Kuto, Tohru Tsujikawa, Shoji Yotsutani. Representation formulas of solutions and bifurcation sheets to a nonlocal Allen-Cahn equation. Discrete & Continuous Dynamical Systems, 2020, 40 (8) : 4907-4925. doi: 10.3934/dcds.2020205

[14]

Xinlong Feng, Huailing Song, Tao Tang, Jiang Yang. Nonlinear stability of the implicit-explicit methods for the Allen-Cahn equation. Inverse Problems & Imaging, 2013, 7 (3) : 679-695. doi: 10.3934/ipi.2013.7.679

[15]

Christos Sourdis. On the growth of the energy of entire solutions to the vector Allen-Cahn equation. Communications on Pure & Applied Analysis, 2015, 14 (2) : 577-584. doi: 10.3934/cpaa.2015.14.577

[16]

Ciprian G. Gal, Maurizio Grasselli. The non-isothermal Allen-Cahn equation with dynamic boundary conditions. Discrete & Continuous Dynamical Systems, 2008, 22 (4) : 1009-1040. doi: 10.3934/dcds.2008.22.1009

[17]

Eleonora Cinti. Saddle-shaped solutions for the fractional Allen-Cahn equation. Discrete & Continuous Dynamical Systems - S, 2018, 11 (3) : 441-463. doi: 10.3934/dcdss.2018024

[18]

Charles-Edouard Bréhier, Ludovic Goudenège. Analysis of some splitting schemes for the stochastic Allen-Cahn equation. Discrete & Continuous Dynamical Systems - B, 2019, 24 (8) : 4169-4190. doi: 10.3934/dcdsb.2019077

[19]

Changchun Liu, Hui Tang. Existence of periodic solution for a Cahn-Hilliard/Allen-Cahn equation in two space dimensions. Evolution Equations & Control Theory, 2017, 6 (2) : 219-237. doi: 10.3934/eect.2017012

[20]

Cristina Pocci. On singular limit of a nonlinear $p$-order equation related to Cahn-Hilliard and Allen-Cahn evolutions. Evolution Equations & Control Theory, 2013, 2 (3) : 517-530. doi: 10.3934/eect.2013.2.517

2020 Impact Factor: 1.327

Metrics

  • PDF downloads (39)
  • HTML views (114)
  • Cited by (0)

Other articles
by authors

[Back to Top]